Colorado, 2001

Flash Flood in Colorado, August 14, 2001

August 14, 2001 · NWS GJT · 1 event in 1 county or zone

A strong thunderstorm over the town of New Castle produced very heavy rain and small hail. This storm was part of a line of storms that were moving slowly south through west-central Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm over the town of New Castle produced very heavy rain and small hail. This storm was part of a line of storms that were moving slowly south through west-central Colorado. Up to one inch of rain fell in less than 20 minutes. The heavy rain triggered a massive mudslide which flooded several homes and businesses in New Castle and closed U.S. Highway 6 and several other streets within the town. Up to 2 feet of mud and rocks were left behind after the flooding and it took several days to clear all of the debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 1:30 PM MST, 6 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT TUE AUG 14 2001

TROUGH AXIS SITUATED OVER NORTHWEST COLORADO WILL CONTINUE TO SHIFT
EASTWARD AND SHUNT DEEPER MONSOONAL MOISTURE AWAY.  NORTHWEST FLOW
BEHIND TROUGH WILL ADVECT DRIER AIR ACROSS THE FORECAST AREA.. MODEL
DATA INDICATE PRECIPITABLE WATER LOWERING TO AROUND 0.5 BY WEDNESDAY
AFTERNOON.  THIS TREND ACCEPTABLE AS WATER VAPOR IMAGERY SHOWS DRIER
AIR OVER NEVADA AND WESTERN UTAH.  SUBSIDENCE AND DRIER AIR WILL DO
BATTLE WITH STRONG SURFACE HEATING AND INSTABILITY WEDNESDAY
AFTERNOON.  ETA MODEL HINTS AT MINOR COLD ADVECTION TO WEAKEN ANY
CAPPING MID LEVEL INVERSION THAT FORMS BEHIND TROUGH AXIS.  WILL GO
ALONG WITH MOS GUIDANCE POPS NEXT TWO DAYS.. IE.. SCATTERED SHOWERS
IN THE MOUNTAINS WITH ISOLATED ACTIVITY IN THE LOWER VALLEYS.
WEATHER PATTERN APPEARS SIMILAR FOR THURSDAY AS LIGHT NORTHWEST FLOW
PERSISTS WITH EMBEDDED IMPULSES.  LOWER LEVEL MOISTURE WILL BE
SUFFICIENT TO KEEP SCATTERED THUNDER THREAT ONGOING INTO THURSDAY.
FRISBIE

EXTENDED:  MODELS FAIRLY CONSISTENT IN MOVING HIGH PRESSURE EAST...
WITH THE RIDGE AXIS REACHING CENTRAL CO BY MONDAY.  ONCE THE
AXIS IS EAST OF US...SOUTHERLY FLOW WILL CARRY SUBTROPICAL MOISTURE
OVER THE FORECAST AREA. UNTIL THEN NORTHWEST FLOW WILL TEND TO KEEP
AREA RELATIVELY DRY. HOWEVER WILL KEEP A SLIGHT CHANCE DOWN SOUTH
THROUGH THE WEEKEND JUST BECAUSE MOISTURE WILL REMAIN MORE ABUNDANT
THERE. DIURNAL HEATING WILL BE ENOUGH FOR AT LEAST A FEW
THUNDERSTORMS EACH AFTERNOON AND EVENING. THEN ON MONDAY...WILL BACK-
PEDAL A BIT IN INTRODUCING POPS OVER THE NORTH. FEEL IT WILL TAKE A
DAY OR SO FOR THE MONSOONAL MOISTURE TO MAKE ITS WAY UP TO THE
NORTHERN ZONES. BUT BY TUE...WILL PRETTY MUCH COVER FORECAST AREA
WITH SLIGHT CHANCE TO CHANCE.

.GJT...NONE.

In the hours before

Special weather statement, Aug 14, 7:48 PM MST, 12 minutes before
COZ007>010-012-150430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MDT TUE AUG 14 2001

...LOCALLY HEAVY RAIN THIS EVENING ACROSS WESTERN COLORADO...

SHOWERS AND THUNDERSTORMS WILL AFFECT THE COLORADO RIVER VALLEY
AND THE CENTRAL MOUNTAINS OF COLORADO THIS EVENING. AT 845 PM...
THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS WAS APPROACHING THE
INTERSTATE 70 CORRIDOR...FROM DE BEQUE TO GLENWOOD SPRINGS. GUSTY
WIND TO 45 MPH WILL PRECEDE THE SHOWERS...FOLLOWED BY A BRIEF
PERIOD OF HEAVY RAIN. LIGHT TO MODERATE RAIN WILL THEN OCCUR FOR A
COUPLE OF HOURS.

RAINFALL AMOUNTS OF UP TO 1 INCH PER HOUR HAVE OCCURRED WITH THE
STRONGEST STORMS. THE CONCERN WILL BE FOR AREAS THAT HAVE RECEIVED
ABUNDANT RAINFALL AMOUNTS THE PAST SEVERAL DAYS. THERE WILL BE THE
POTENTIAL FOR ROCK AND MUDSLIDES ALONG I-70 FROM RIFLE THROUGH THE
GLENWOOD CANYON...AND ALONG HIGHWAY 82 AND 133 FROM GLENWOOD
SPRINGS TO CARBONDALE...LATER THIS EVENING.

MOTORISTS SHOULD TAKE EXTRA PRECAUTION WHEN TRAVELING THIS EVENING
AND BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED
TO YOUR LOCAL AND FAVORITE MEDIA SOURCE FOR THE LATEST STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
August 14, 8:00 PM MST to 8:45 PM MST
Where
Garfield County, New Castle
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.599, -107.904 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264316.